1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Not sure if I injected my background insulin

Discussion in 'Newly Diagnosed' started by BradfordDan, Dec 28, 2021.

  1. BradfordDan

    BradfordDan · Newbie

    Messages:
    3
    Likes Received:
    1
    Trophy Points:
    3
    Hello,
    Diagnosed on Dec 23 and everything is closed.
    I'm not sure if I injected my backgound insulin, when I thought I was pulling out the needle a stream of insulin squirted out and the needle was at 90+ degrees.
    Not sure what to do.
    Any advice appreciate.
     
    • Optimistic Optimistic x 1
  2. Rokaab

    Rokaab Type 1 · Well-Known Member

    Messages:
    1,910
    Likes Received:
    914
    Trophy Points:
    153
    Whenever I wasn't sure if I'd injected my background insulin (I sometimes have the memory of a below average goldfish), I'd just leave it, and kept testing and doing corrections to deal with it rather than possibly taking it twice - which could lead to a lot of hypos.

    However given it sounds like you've only just been diagnosed I'm guessing you may not have been told about corrections or many different things, so it would be best if you're in the UK to ring up 111 and see if you can get any advice about it - emphasize that you're very new to it all
     
    • Agree Agree x 3
    • Friendly Friendly x 1
  3. BradfordDan

    BradfordDan · Newbie

    Messages:
    3
    Likes Received:
    1
    Trophy Points:
    3
    Thanks, I think I can make corrections. I tried 111 the other night and after an hour and a half wait was told it would be 6 or 7 hours before they could get back to me >.<

    How quick will I notice if I didn't take it?
     
  4. Antje77

    Antje77 LADA · Moderator
    Staff Member

    Messages:
    13,961
    Likes Received:
    8,935
    Trophy Points:
    298
    Aw, that's just one of those things.
    Having only been diagnosed for 5 days, you might not find out for sure at all, as everything is new and changing.

    What background or basal insulin are you on?
    What are your numbers like at the moment?
    Are you on a quick acting insulin as well?
     
    • Like Like x 1
  5. BradfordDan

    BradfordDan · Newbie

    Messages:
    3
    Likes Received:
    1
    Trophy Points:
    3
    Background is glARGine (Semglee) dosage upped to 14 units today.
    Fast acting is NovoRapid dosage upped to 10 units today
    Will post numbers in an hour, ate and injected an hour ago, I understand it takes two hours for the numbers to stabilise?
     
    • Like Like x 1
  6. Antje77

    Antje77 LADA · Moderator
    Staff Member

    Messages:
    13,961
    Likes Received:
    8,935
    Trophy Points:
    298
    Depends on many factors, so early days I'd say test a lot, and keep notes on what you've eaten and when, how much insulin you took, and the numbers you see over the day.

    In time, you'll learn to adjust your dose of NovoRapid to the amount of carbs you'll eat. As you can imagine, a steak plus salad needs a completely different amount of insulin than a pizza!
    The more notes you take, the easier it will be for your diabetes nurse or consultant to help you work out your individual doses.

    It takes time to get the hang of diabetes, and it's a marathon, not a sprint! Take your time learning. ;)
     
    • Agree Agree x 1
  7. miahara

    miahara Type 3c · Well-Known Member

    Messages:
    961
    Likes Received:
    856
    Trophy Points:
    133
    We all make the odd mistake with our insulins. It takes a while to get into a routine and a bit of concentration when it come to time to inject.
    I injected rapid acting NovaRapid instead of long acting Lantus one morning a few months ago and had to keep scoffing jelly babies until lunch time.
    You'll almost certainly find your long acting and rapid acting dosages need to be adjusted over the next few weeks. NovaRapid is usually taken before meals and the dosage adjusted according to carb intake and your personal insulin sensitivity and the latter can vary according to time of day.
    It's early days for you, so don't worry too much, you'll soon get the hang of things.
     
    • Agree Agree x 2
    • Friendly Friendly x 1
  8. jonathan183

    jonathan183 Type 1 · Well-Known Member

    Messages:
    212
    Likes Received:
    75
    Trophy Points:
    68
    Did your team tell you what to do if your blood glucose levels are high and how long to leave between insulin injections ?
     
  9. Hertfordshiremum

    Hertfordshiremum · Well-Known Member

    Messages:
    370
    Likes Received:
    178
    Trophy Points:
    63
    Novorapid lasts around 4 hours and is at it’s peak after 1.5 hrs after you have injected. It’s generally not advisable to inject the same insulin again within the 4 hours (unless you are ill) as you will be overlapping your insulin, this is called ‘stacking’ and you can then have a massive hypo that’s hard to correct later. A lot of factors effect absorption rates so if you injected and went for a quick walk it would probably peak quicker than if you were watching TV. Keep a lot of detailed notes at the moment as everyone is different you will start to realise what effects you.
     
    • Like Like x 2
  10. Rokaab

    Rokaab Type 1 · Well-Known Member

    Messages:
    1,910
    Likes Received:
    914
    Trophy Points:
    153
    Its not a good idea to correct within 4 hours of taking a fast-acting insulin (unless you can calculate insulin on board still) however if you have a meal (with carbs) less than 4 hours after your previous one you still need your insulin for that meal - its the correcting before 4 hours is up that can be your problem
     
    • Agree Agree x 2
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook